Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Louisville, KY

June 6, 2001Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 6, 2001, 5:26 PM CDT for Clinton County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 2001, 5:26 PM CDT (22:26 UTC)
Expired
Jun 6, 2001, 5:45 PM CDT
In force
19 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clinton County, KY

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 062227
SVRSDF

KYC053-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 545 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALBANY...OR ABOUT 42 MILES SOUTHWEST OF
  SOMERSET...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY IMMEDIATELY
  CUMBERLAND CITY AROUND 530 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOUJ ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3677 8527 3660 8527 3667 8480 3689 8487

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUN 6 2001

HAVE ALREADY ACCIDENTALLY SENT THE AFTERNOON ZONE PACKAGE EARLY...SO
THIS DISCUSSION IS AN AFTERTHOUGHT.

WITH THE WARM FRONT WELL NORTH OF THE FORECAST AREA TODAY...WE HAVE
JUICED UP NICELY...WITH DEWPOINTS AGAIN IN THE LOWER TO MIDDLE 70S
ACROSS MOST AREAS. TRYING TO PIN DOWN WHERE CONVECTION WAS GOING TO
DEVELOP ON OLD BOUNDARIES...AND WHERE STORMS WOULD HAVE THE GREATEST
COVERAGE. A LINE OF STORMS HAS DEVELOPED NICELY ACROSS WESTERN
KENTUCKY...AND THIS SHOULD CONTINUE TO ADVECT EASTWARD INTO CENTRAL
PORTIONS OF OUR FORECAST AREA THIS EVENING...ESPECIALLY BETWEEN
LOUISVILLE AND BOWLING GREEN. ANOTHER AREA OF CONCERN IS THE CLUSTER
OF STORMS IN MIDDLE TENNESSEE AHEAD OF A WEAK PIECE OF ENERGY THAT
HAS MOVED OFF FROM THE TROPICAL SYSTEM ACROSS THE GULF COAST. BOTH
THE ETA AND AVN LATCHED ONTO THIS FEATURE...AND MOVE IT EASTWARD
TOWARD EASTERN TENNESSEE OVERNIGHT. WAS THINKING THIS ACTIVITY COULD
MOVE INTO SOUTH CENTRAL KENTUCKY THIS EVENING...ALTHOUGH THE MODEL
QPF DID NOT REALLY PICK UP ON THIS...WHICH WE FEEL IS OFF.

MEANWHILE...THE WARM FRONT THAT REMAINS NORTH OF THE FORECAST AREA
IS PROGGED TO DRIFT SOUTHWARD TOWARD THE OHIO RIVER BY MORNING...
WITH THE GREATEST VERTICAL MOTION REMAINING ACROSS SOUTH CENTRAL
KENTUCKY OVERNIGHT...SO FEEL THAT SHOWERS AND THUNDERSTORMS SHOULD
BE LIKELY DOWN STATE LATER TONIGHT.  THE AVN TRIES TO PUSH THE FRONT
MUCH FURTHER SOUTH THAN EITHER THE ETA/NGM...AND WE FEEL THAT IS
PROBABLY A BIT TOO FAST.  THUS...WE WILL STILL MAINTAIN A MORNING
CHANCE OF RAIN ACROSS THE NORTH ON THURSDAY...AND UNQUALIFIED ALL
DAY INTO THURSDAY NIGHT ACROSS THE SOUTH GIVEN THE FRONTAL BOUNDARY
REMAINING ACROSS SOUTHERN KENTUCKY.

WITH REGARD TO SEVERE WEATHER THIS EVENING...WILL HAVE TO WATCH FOR
ISOLATED SEVERE STORMS WITH POSSIBLE SMALL HAIL AND/OR GUSTY WINDS.

.SDF...NONE.
VLD

In the hours before

Special weather statement, Jun 6, 12:00 PM CDT, 5 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT WED JUN 6 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MUCH OF
CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY FROM MISSOURI EASTWARD THROUGH
CENTRAL INDIANA AND OHIO WILL BEGIN TO DRIFT SOUTH LATE TODAY AND
TONIGHT. THE AIR MASS SOUTH OF THIS BOUNDARY IS WARM AND VERY
MOIST...AND WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH
DAYTIME HEATING. AS THE FRONT SAGS SOUTH...SCATTERED THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS PARTS OF MISSOURI...ILLINOIS...
AND INDIANA...THEN PROPAGATE SOUTHEASTWARD INTO SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE IN THE DAY AND TONIGHT. THE STORMS
WILL PRODUCE HEAVY RAIN AND LIGHTNING. A FEW OF THE STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

IN ADDITION...OTHER SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KENTUCKY THIS AFTERNOON. THESE STORMS ALSO WILL BE HEAVY
RAIN PRODUCERS...AND ISOLATED STORMS COULD PRODUCE LOCALIZED WIND
DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODuAY.

FUNK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM CDTFlash Flood WarningLMKHarrison3 hr
Jun 5, 10:22 PM CDTFlash Flood WarningLMKHarrison2 hr
Jun 6, 3:52 PM CDTSevere Thunderstorm WarningLMKWashington28 min
Jun 6, 4:42 PM CDTSevere Thunderstorm WarningLMKAdair, Taylor33 min
Jun 6, 5:14 PM CDTSevere Thunderstorm WarningLMKClark, Fayette, Madison46 min
Jun 6, 5:14 PM CDTSevere Thunderstorm WarningLMKGarrard46 min
Jun 6, 5:31 PM CDTSevere Thunderstorm WarningLMKBourbon29 min
Jun 6, 5:52 PM CDTTornado WarningLMKMadison23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.